Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 1998, 7:09 PM CDT for Scurry County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1998, 7:09 PM CDT (00:09 UTC)
- Expired
- May 21, 1998, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2971 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 220009 RRA SVRMAF TXC415-220100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 709 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCURRY COUNTY IN NORTHWESTERN TEXAS * UNTIL 800 PM CDT * AT 708 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF SNYDER OR 4 MILES SOUTHWEST OF IRA MOVING NORTH A`T 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRA... UNION AND SNYDER. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TWE/MDW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:07 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 21, 3:07 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 307 PM CDT THU MAY 21 1998 A FEW -TRW FORMED EARLIER OVER THE NWRN TX PERMIAN BASIN...EXTDG NORTH TO THE CNTL SOUTH PLAINS. THIS WAS ASSOC WITH A TROF THAT WAS ORIENTED FROM BTWN GDP AND INK...TO THE SWRN OKLAH. A DRYLINE EXTD FROM SERN NM NORTH TO THE WRN TX PANHDL. LATEST STLT IMAGERY SHOWS MOSTLY CLOUDY TO CLOUDY SKIES ABOUNDING THE REGION...AS A PLUME OF SUB-TRPCL ALOFT CONTINUES. A LARGE ENUF OPENING WAS PRESENT SO STLT SOUNDINGS FOR THE BIG BEND REGION INDICATED A MDTLY UNSTABLE ATMOSPHERE...LIS -5 AND CAPES IN THE 1300 J/KG RANGE. FCST MDLS PRETTY SIMILAR IN SLOWLY FLATTENING AND MOVING W/COAST TROF EWD. THUS CHANCES OF PCPN SHUD DIMINISH FOR THE CWA AT LEAST THRU SAT AS A SW-W SFC FLOW PREDOMINIATES. GOOD NEWS ABOUT THIS...MUCH BETTER VIS SHUD RETURN FOR THE FIRST PART OF THE WEEKEND. BAD NEWS...EXCEPT FOR A SLGHT CHC OF RW/TRW MAINLY ERN CNTIES TONIGHT AND TMRW NOT MUCH PCPN IN THE OFTING. PER NGM MDL 12-18HR 7H RH CONVERGENCE ANOTHER TRW COMPLEX NOT OUT OF THE QUESTION FOR THE BIG BEND AND SWRN CWA OVERNITE. IF ONE DOES DVLP...A FAVORABLE UPPER WIND PATTERN AND SUFFICIENT LOW LEVEL RH/S COULD MAKE IT A LASTING ONE. WILL TEND TO ABOVE MODEL NUMBERS AS IN BELOW. WRK ZONES WILL BE OUT SOON. COOR WITH LBB. MAF 68/96 20/5 CNM 64/95 10/5 MRF 56/85 20/5 P07 71/97 20/10 RSB/JCP
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.